Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 24, NWS Morristown, TN

February 29, 2012Blount County, Cocke County, Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Feb 29, 2012, 7:58 PM EST for Blount County, Cocke County, Sevier County, Tennessee. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 29, 2012, 7:58 PM EST (00:58 UTC)
Expired
Feb 29, 2012, 8:15 PM EST
In force
17 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Blount County, TN, Cocke County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 52 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 29, 8:02 PM ESTTSTM WND DMG7 Sw Pigeon Forge, TNDISPATCH REPORTED A FEW TREES DOWN ON WALDENS CREEK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 29, 6:37 PM ESTTornado WatchSPC3 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.0 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2012-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2012-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 228 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
355 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
874 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
228 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WUUS54 KMRX 010058
SVRMRX
TNC009-029-155-010115-
/O.NEW.KMRX.SV.W.0024.120301T0058Z-120301T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
758 PM EST WED FEB 29 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME EASTERN BLOUNT COUNTY IN EAST TENNESSEE...
  COCKE COUNTY IN EAST TENNESSEE...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 815 PM EST

* AT 752 PM EST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE         
  THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL NEAR MARYVILLE. THIS    
  STORM WAS LOCATED 12 MILES SOUTHWEST OF PIGEON FORGE...OR 13       
  MILES WEST OF GATLINBURG...AND MOVING EAST AT 70 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GATLINBURG...ELKMONT AND PITTMAN CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST THURSDAY MORNING 
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE. 

&&

LAT...LON 3562 8378 3577 8375 3582 8298 3577 8300
      3578 8308 3576 8311 3576 8314 3572 8319
      3572 8324 3565 8330 3566 8334 3563 8337
      3559 8346
TIME...MOT...LOC 0057Z 269DEG 64KT 3569 8361

$$

DGS
1 follow-up statement
233 
WWUS54 KMRX 010105
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
805 PM EST WED FEB 29 2012

TNC009-010115-
/O.CAN.KMRX.SV.W.0024.000000T0000Z-120301T0115Z/
BLOUNT TN-
805 PM EST WED FEB 29 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EASTERN BLOUNT COUNTY
IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST THURSDAY MORNING 
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE. 

LAT...LON 3561 8366 3568 8366 3571 8368 3571 8371
      3575 8373 3577 8373 3582 8298 3577 8300
      3578 8308 3576 8316 3572 8319 3572 8324
      3565 8330 3566 8334 3559 8346
TIME...MOT...LOC 0105Z 269DEG 64KT 3569 8343

$$

TNC029-155-010115-
/O.CON.KMRX.SV.W.0024.000000T0000Z-120301T0115Z/
COCKE TN-SEVIER TN-
805 PM EST WED FEB 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EST
FOR SEVIER AND COCKE COUNTIES...

AT 802 PM EST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 
NEAR GATLINBURG...MOVING EAST AT 70 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  PITTMAN CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE 
AND PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EST THURSDAY MORNING
FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE.

&&

LAT...LON 3561 8366 3568 8366 3571 8368 3571 8371
      3575 8373 3577 8373 3582 8298 3577 8300
      3578 8308 3576 8316 3572 8319 3572 8324
      3565 8330 3566 8334 3559 8346
TIME...MOT...LOC 0105Z 269DEG 64KT 3569 8343

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 6:47 PM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 29, 6:47 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
647 PM EST WED FEB 29 2012

.AVIATION...A COLD FRONT TRACKING THROUGH THE AREA BRINGING MVFR
CONDITIONS AND THUNDERSTORMS ALONG WITH GUSTY SOUTHWEST WIND EARLY
IN THE TAF PERIOD. MAY SEE BELOW MVFR WITH THE HEAVIER STORMS...BUT
WILL KEEP IT MVFR. IMPROVING CONDITIONS SHOULD RETURN BY 14-15Z.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH
Hazardous weather outlook, Feb 29, 9:16 AM EST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
916 AM EST WED FEB 29 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-011430-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
916 AM EST WED FEB 29 2012 /816 AM CST WED FEB 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF SEVERE STORMS THIS AFTERNOON AND
EVENING ACROSS EAST TENNESSEE...EXTREME SOUTHWESTERN NORTH CAROLINA
AND A SMALL PART OF SOUTHWESTERN VIRGINIA. HAIL UP TO QUARTER SIZE
OR LARGER...DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH...
AND A FEW TORNADOES ARE EXPECTED TO OCCUR WITH THE STRONGEST
STORMS.

A LINE OF STRONG TO SEVERE STORMS CONTINUED TO DEVELOP THIS MORNING
ACROSS NORTHWEST MISSISSIPPI AND WESTERN KENTUCKY...AHEAD OF A
STRONG COLD FRONT. THESE THUNDERSTORMS WILL MOVE EAST INTO THE
NORTHWEST SECTIONS OF THE AREA DURING THE AFTERNOON...THEN MOVE
THROUGH THE REST OF THE AREA LATE THIS AFTERNOON AND EVENING.

THE THREAT HAS BEEN UPGRADED FROM SLIGHT TO MODERATE...SO A GREATER
COVERAGE OF SEVERE STORMS IS EXPECTED...WITH A GREATER THREAT OF
TORNADOES AS WELL. GET PREPARED NOW FOR THIS SEVERE WEATHER
EVENT...AND PLAN WHERE YOU WILL GO IF WARNINGS ARE ISSUED FOR YOUR
AREA.

LATE TONIGHT...STORMS ARE EXPECTED TO SLOWLY WEAKEN AS THE AIR
MASS BECOMES MORE STABLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA SATURDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE
TENNESSEE VALLEY ON FRIDAY. ANOTHER AREA OF ORGANIZED CONVECTION
WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT. THIS ACTIVITY
WILL LIKELY MOVE THROUGH THE REGION FRIDAY NIGHT.

THIS SECOND ROUND OF ACTIVITY ALSO POSES A THREAT FOR SEVERE
THUNDERSTORMS. THE MAIN THREATS BEING DAMAGING WINDS...PLUS HAIL UP
TO ONE INCH IN DIAMETER. ALSO...ISOLATED TORNADOES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS VERY LIKELY THIS AFTERNOON AND EVENING...AND
THEN AGAIN ON FRIDAY NIGHT.

TG

In the hours before

Local storm report, Feb 29, 7:16 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             RUTLEDGE                36.27N 83.52W
02/29/2012  E0.25 INCH       GRAINGER           TN   TRAINED SPOTTER

            SPOTTER REPORTED PEA-SIZED HAIL NEAR RUTLEDGE.

&&

KGUILLET
Special weather statement, Feb 29, 7:17 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KNOXVILLE-TRI CITIES TN
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
717 PM EST WED FEB 29 2012

TNZ068-071-072-086-010100-
717 PM EST WED FEB 29 2012

...SIGNIFICANT WEATHER ALERT FOR DIME SIZED HAIL AND 40 MPH WINDS IN
LOUDON...BLOUNT AND MONROE COUNTIES UNTIL 800 PM EST...

AT 715 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PHILADELPHIA...MOVING EAST AT 60 MPH.

WIND GUSTS OF 40 MPH ARE LIKELY AS THIS STORM MOVES ACROSS LOUDON...
BLOUNT AND MONROE COUNTIES THROUGH 800 PM EST. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE PHILADELPHIA...LOUDON...VONORE...LENOIR
CITY...GREENBACK...FRIENDSVILLE...CLOVER HILL...HAPPY VALLEY...
ALCOA...MARYVILLE...WILDWOOD AND EAGLETON VILLAGE.
Local storm report, Feb 29, 7:29 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
729 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     2 S LENOIR CITY         35.77N 84.27W
02/29/2012  E50 MPH          LOUDON             TN   TRAINED SPOTTER

&&

KGUILLET
Local storm report, Feb 29, 7:37 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
737 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             GREENBACK               35.65N 84.18W
02/29/2012  E0.25 INCH       LOUDON             TN   911 CALL CENTER

            PEA SIZED HAIL IN DOWNTOWN GREENBACK.

&&

KGUILLET
Local storm report, Feb 29, 7:54 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
754 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             4 S MARYVILLE           35.69N 83.97W
02/29/2012  E1.75 INCH       BLOUNT             TN   AMATEUR RADIO

&&

KGUILLET
Local storm report, Feb 29, 7:58 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
758 PM EST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     HAIL             TOWNSEND                35.68N 83.75W
02/29/2012  E1.00 INCH       BLOUNT             TN   TRAINED SPOTTER

&&

KGUILLET

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 29, 7:20 PM ESTTornado WarningMRXBlount, Loudon, Monroe, Sevier40 min
Feb 29, 10:46 PM ESTSevere Thunderstorm WarningMRXCampbell, Scott29 min
Feb 29, 11:02 PM ESTTornado WarningMRXCampbell, Claiborne, Scott, Union43 min
Feb 29, 11:39 PM ESTSevere Thunderstorm WarningMRXHawkins36 min
Feb 29, 11:50 PM ESTTornado WarningMRXHawkins, Sullivan25 min
Mar 1, 12:12 AM ESTTornado WarningMRXSullivan33 min
Mar 1, 1:16 AM ESTAreal Flood AdvisoryMRXSullivan119 min
Mar 1, 2:44 AM ESTSevere Thunderstorm WarningMRXCocke, Sevier31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.